Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 6, NWS Miami, FL

March 13, 2003Broward County, Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Mar 13, 2003, 10:58 PM EST for Broward County, Palm Beach County, Florida. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2003, 10:58 PM EST (03:58 UTC)
Expired
Mar 13, 2003, 11:45 PM EST
In force
47 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

Counties Broward County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 87 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 4.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2003-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2003-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1356 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

211 
WUUS52 KMFL 140358
SVRMIA
FLC011-099-140445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
1057 PM EST THU MAR 13 2003

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BROWARD COUNTY IN SOUTHEAST FLORIDA
  SOUTHEASTERN PALM BEACH COUNTY IN SOUTHEAST FLORIDA

* UNTIL 1145 PM EST

* AT 1057 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED A LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING    
  FROM 4 MILES NORTHEAST OF DELRAY BEACH TO 5 MILES WEST OF          
  SUNRISE..MOVING SOUTHEAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORMS THROUGH 1145 PM EST...
  DELRAY BEACH AND OCEAN RIDGE
  CORAL SPRINGS
  TAMARAC AND MARGATE
  SUNRISE AND NORTH LAUDERDALE
  SUNRISE AND LIGHTHOUSE POINT
  POMPANO BEACH AND LAUDERDALE LAKES


LAT...LON 2657 8007 2616 8045 2610 8014 2642 8008



LAT...LON 2657 8007 2616 8045 2610 8014 2642 8008

.END

CHRISTENSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 2:40 PM EST, 8 hours 18 minutes earlier.

Area forecast discussion, Mar 13, 2:40 PM EST, 8 hours 18 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
240 PM EST THU MAR 13 2003

TEMPERATURES WILL CONTINUE WARMER THAN NORMAL ACROSS SOUTH FLORIDA
FOR THE FORESEEABLE FUTURE AS THE LONGWAVE TROUGH REMAINS ENTRENCHED
OVER THE CENTRAL PART OF THE CONTINENT. BIGGEST CHANGE THIS CYCLE
WILL BE INCREASED CHANCES FOR CONVECTION OVER THE WEEKEND. MODELS
ALL BEGINNING TO LOOK SIMILAR WITH RAIN CHANCES SATURDAY AND MAV
CONTINUES THE HIGHER POPS THROUGH SUNDAY. MAIN REASON FOR
PRECIPITATION WILL BE DEEPER MOISTURE AND ENERGY CHUNKS ROTATING
AROUND UPPER LEVEL LOW OVER SOUTHEAST STATES. MAV NUMBERS MAY BE
SOMEWHAT HIGH GIVEN THAT INSTABILITY LOOKS A BIT SKIMPY FOR
SATURDAY...HOWEVER IF CLOUDINESS HOLDS OFF LONG ENOUGH TO HEAT
THINGS UP WELL...AFTERNOON STORMS COULD BECOME MORE NUMEROUS. WITH
SURFACE RIDGE DIRECTLY OVER SOUTH FLORIDA SUNDAY...WINDS WILL BE
VERY LIGHT SO SEABREEZES WILL BE A GOOD BET. WILL INCREASE POPS TO
SCATTERED CATEGORY AS WELL FOR SUNDAY.

NO CHANGES THROUGH THE EXTENDED PERIODS WITH A CONTINUATION OF ABOVE
NORMAL TEMPERATURES. WILL MAINTAIN SLIGHT CHANCE POPS THROUGH THE
PERIOD AS WARM TEMPERATURES PRODUCE SEABREEZES BOTH COASTS EACH DAY.

WINDS WILL BE FAIRLY LIGHT OVER THE MARINE AREAS THROUGH TUESDAY
WITH NO HIGHLIGHTS NEEDED. DIRECTION WILL BE MOSTLY SOUTHEAST EXCEPT
FOR A BRIEF PERIOD OF SOUTH AND SOUTHWEST FLOW SATURDAY NIGHT AND
SUNDAY.

NO PROBLEMS FOR FIRE WEATHER.

PBI BE 071/085 072/083 069 24122
FLL BE 074/085 075/084 072 24122
MIA BE 074/086 075/084 072 24121
APF BE 068/086 069/084 068 24020

.MIA...NONE.
Hazardous weather outlook, Mar 13, 9:00 AM EST, 13 hours 58 minutes before
FLZ063-066>075-132300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
900 AM EST THU MAR 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY

...ISOLATED THUNDERSTORMS THIS AFTERNOON...

A CONTINUING MOIST AND MODERATELY UNSTABLE ATMOSPHERE...ALONG WITH
SEA BREEZE INFLUENCES...WILL ALLOW FOR ISOLATED THUNDERSTORMS TO
DEVELOP BY MID AFTERNOON.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EXPECT INCREASING MOISTURE AND INSTABILITY OVER SOUTH FLORIDA INTO
NEXT WEEK AS A STRONG WEATHER SYSTEM MOVES THROUGH THE SOUTHEAST
UNITED STATES. THIS WILL RESULT IN WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS EACH DAY...MAINLY DURING THE AFTERNOON. THE
THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS HOWEVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Mar 13, 7:40 PM EST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI, FL
740 PM EST THU MAR 13 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    JUPITER                   FL   .75 INCH HAIL
03/13/03   PALM BEACH

0645 PM    JUPITER                   FL   60 MPH TSTORM WIND
03/13/03   PALM BEACH

0652 PM    JUPITER                   FL   1.00 INCH HAIL
03/13/03   PALM BEACH

0655 PM    N PALM BEACH              FL   1.75 INCH HAIL
03/13/03   PALM BEACH

0700 PM    JUPITER                   FL   .88 INCH HAIL
03/13/03   PALM BEACH

0700 PM    JUPITER                   FL   60 MPH TSTORM WIND
03/13/03   PALM BEACH

WC

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 7:17 PM ESTSevere Thunderstorm WarningMFLPalm Beach58 min
Mar 13, 7:44 PM ESTSpecial Marine WarningMFL61 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.